Jump to content

Medication


Recommended Posts

Hi,

Just wondering if there was a med. that you could take as needed?

I hate to think of the long term affects the BB do to you.

I have a family history of heart disease, heart attac, and I don't need another strike against me. <_<

The tests I've had showed that my heart is healthy and no sign of heart disease so far,

I would really like to keep it that way. :)

Can any one help?

Amber

Link to comment
Share on other sites

Hi,

I think this is an individual decision that you have to make yourself with the help of your doctor. For me, the answer turned out to be "no". I tried taking a beta blocker only when I was really symptomatic, but it seemed like my symptoms progressed and when I felt bad, I felt lots worse than I had before and took longer to have a "recovery period". Also, I had a big increase in the number of resting tachycardia instances with adrenaline surges.

My doctors all told me that I could take medication just when I needed it if that was my choice, but none of them thought it was a good idea. I now live almost a completely normal life on a time-release low dose beta blocker.

I also have a healthy heart and maybe I should be worried, but I have not been concerned about the effects of long term beta blocker usage. I have several friends with genetic hypertension that have been on them for years and don't seem to have a problem. Perhaps there is negative information about their long term use that I haven't heard about.

I do know this for sure: When I used them sporadically, I felt ill in the mornings and my afternoons were unpredictable. I hesitated to make any advance plans. My heart pounded almost constantly, even whey I wasn't having tachycardia. Taking a hot shower was out of the question. Many days, I would stay in bed most of the day because my standing heart rate was so high it was exhausting me. I could do very little physically.

In the 7 months since I have been on beta blockers consisitently, I have had only one adrenaline surge (two weeks after I started the medication), my heart pounding is essentially gone, I take a hot shower everyday, and can even tolerate a long, hot soak in the jacuzzi. In the past week, by myself, I have painted three rooms with high ceilings, cleaned out my 110 degree attic for 3 1/2 hours alone, and lugged boxes up and down 2 flights of stairs. I can make appointments with confidence that I can keep them, and am no longer worried that I won't be able to take my kids to school in the morning or be too exhausted to pick them up.

In short, even with the risk of long term effects, I am living my life now. I wasn't able to live my life the way I wanted before. For me, the answer turned out to be consistent medication at the lowest dose possible. I think all of us with this disorder are all different. You know your body best and are the best person to make this decision.

Good Luck,

Carolyn

Link to comment
Share on other sites

Thanks for your input.

I was reading about the long term affects and it worried me.

I have a book called The Essential Guide to Prescription Drugs 2005 By: James J. RYBCKI, Parm. D

For Topral XL(METOLAZONE), the one I was taking. For long-term use: Reduced heart reserve and eventual heart failure in susceptible individuals with advanced heart disease.

Does this mean if you already have heart disease?

And does anyone know if you can develope heart disease while on the med. or will it help prevent it?

I have never liked taking meds. and I tend to forget to take them. So I thought maybe if I wasn't feeling great it would remind me to take something?

Make any sense? :)

If anyone wants to know about a prescription just ask and I'll look it up. It also has a list of herbal/prescription combinations you MUST avoid. I find it helpful, but I sometimes get them mixed up in my head so I should look at more often to make sure I know what symptoms go with what and so on. <_<

Amber

Link to comment
Share on other sites

Hi, Amber,

I'm not a medical person, but from what you quoted, it seems that the long term effect that you are talking about is in people with severe heart disease. Lots of people with heart disease take beta blockers. Some people who have healthy hearts take them (like us) and some people take them for other reasons ie: anxiety, etc...

As for your other questions, I don't know whether beta blockers have any affect, either positive or negative, on developing heart disease.

I also take Toprol XL. I have not always been great about remembering to take my medication, either. However, with this one in particular, I have found that it causes problems for me if I don't take it at the same time everyday.

Hope this helps!

Carolyn

Link to comment
Share on other sites

It does help a bit. Thanks.

Just looking for alternitives, the Topral XL has helped but I still had symptoms. I thought maybe it was because I had a hard time remembering to take it. I took it before bed time and if I forgot I usually had a migrane the next day.

Thanks, Amber

Link to comment
Share on other sites

Hi everyone,

I had a heart cath last May and the cardio said that I have the heart of a 28 yr old. I'm 57. Not one dot of blockage. He said I would live forever, I might feel like crap forever, but......

I am also on Toprol XL, 50mg once a day and I am taking Midodrine, 2.5, three times a day. My blood pressure is normally around 108/68, much lower when I get up, of course.

Anyway, my dad died of cardiomyopathy and I was worried about the meds hurting my heart and my cardio said that if you already have a bad heart, it could, but not with a healthy heart.

My resting hr is in the sixties, if I forget Toprol for one night it is around 120. Hope that helps.

Donna

Link to comment
Share on other sites

My worst symtoms are in am, I wake up to intense shaking and tacky with high blood pressure. Would it be best to take the toprol at night or a.m. for this? I was just prescribed midodrine to take in early part of day, but now I am questioning whether or not it would help, as my Blood pressure is high more than low. Will check with Doc next week but I am leary of meds. THings have really been getting bad in the morning.

Link to comment
Share on other sites

Hi,

I can't remain conscious without my meds and my vitals are all over the place. It would much more stressful on my body to handle all the BP and HR fluctuation than handling the side effects of the meds. Of course, this is my own case.

Link to comment
Share on other sites

Hi everyone,

I did try midodrine I took the first dose and I couldn't even lift my arms, when it came to take the second I had started to feel better. So needless to say I DID NOT take it.

I told the doctor that it felt as if I drank 10 pots of coffee and I wasn't going to even think about trying it again.

He laughed at me and put me back on Toprol XL.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...